Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 324, NWS Des Moines, IA

August 23, 2007Mahaska County, Wapello County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 23, 2007, 6:35 PM CDT for Mahaska County, Wapello County, Iowa. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2007, 6:35 PM CDT (23:35 UTC)
Expired
Aug 23, 2007, 7:15 PM CDT
In force
40 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Mahaska County, IA, Wapello County, IA

The radar

The Des Moines radar (KDMX), 122 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 6:36 PM CDTTSTM WND DMGOskaloosa, IALARGE TREE DOWN BLOCKING HIGHWAY IN TOWN
Aug 23, 6:37 PM CDTTSTM WND GST 702 S Oskaloosa, IATREE LIMBS DOWN. FURNITURE KNOCKED OVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 23, 5:49 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2007-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 314 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2007-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
314 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1080 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 232335
SVRDMX
IAC123-179-240015-
/O.NEW.KDMX.SV.W.0324.070823T2335Z-070824T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
635 PM CDT THU AUG 23 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MAHASKA COUNTY IN SOUTH CENTRAL IOWA...
  NORTHERN WAPELLO COUNTY IN SOUTHEAST IOWA...

* UNTIL 715 PM CDT.

* AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF
  OSKALOOSA...OR ABOUT 15 MILES NORTHWEST OF OTTUMWA...AND MOVING
  EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OSKALOOSA AIRPORT AND KIRKVILLE BY 640 PM CDT...
  FREMONT BY 645 PM CDT...

THIS WARNING REPLACES THE TORNADO WARNING PREVIOUSLY IN EFFECT. 

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR SOUTHERN IOWA.

LAT...LON 4133 9243 4116 9242 4116 9219 4106 9219
      4115 9264 4134 9266
TIME...MOT...LOC 2335Z 285DEG 31KT 4120 9256

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:16 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Aug 23, 3:16 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
316 PM CDT THU AUG 23 2007

..UPDATED FOR TAFS...

.DISCUSSION...
AREA OF LOW PRESSURE CURRENTLY LOCATED OVER SOUTHEAST NEBRASKA WITH
A FRONTAL BOUNDARY SITUATED THROUGH SOUTHERN IA. THE BOUNDARY WILL
SAG VERY SLOWLY SOUTH TONIGHT AND INTO THE DAY ON FRIDAY AND AREAS
ALONG AND JUST NORTH OF THIS FEATURE WILL BE THE FOCUS FOR
THUNDERSTORMS. WILL BE ADJUSTING THE FLASH FLOOD WATCH TO THE SOUTH
FOR TONIGHT AND WILL COVER MUCH OF THE SOUTH CENTRAL AREAS THROUGH
18Z FRIDAY. ONE CONCERN IS THE DRY SLOT MOVING ACROSS NORTHERN
KANSAS AND MAY LIMIT ACTIVITY AFTER THIS AFTERNOONS AND THE EARLY
EVENING ACTIVITY IN ADVANCE OF THE SYSTEM. AT THIS TIME THOUGH
EXPECT THUNDERSTORMS TO REFIRE OVERNIGHT AS THE STRENGTHENING LOW
LEVEL JET POINTS INTO THE BOUNDARY. ACTIVITY LIKELY ONGOING ACROSS
THE SOUTH ON FRIDAY MORNING THEN EXPECT THE ACTIVITY TO GRADUALLY
DECREASE IN AREAL COVERAGE DURING THE DAY. GOOD NEWS IS LOCATIONS
HARDEST HIT OVER THE PAST WEEK WILL SEE LIMITED RAINFALL OVER THE
NEXT SEVERAL DAYS AND WILL GIVE A PERIOD FOR CONDITIONS TO IMPROVE.

SOME LINGERING ACTIVITY IS POSSIBLE BEFORE 06Z FRIDAY NIGHT ACROSS
THE SOUTHEAST BEFORE MOVING OUT OF THE AREA. A DECAYING MCS MAY
REACH PORTIONS OF NORTHWEST IOWA LATE FRIDAY NIGHT AS ENOUGH
KINEMATIC FORCING ASSOCIATED WITH AN APPROACHING SHORT WAVE AND
COUPLED JET STRUCTURE MAY PROVIDE ENOUGH FORCING TO ALLOW THE SYSTEM
TO UNDERCUT THE HIGH PRESSURE SYSTEM THAT WILL BE ENTERING THE
NORTHERN PLAINS. SATURDAY AND SUNDAY SHOULD BE PLEASANT AND LESS
HUMID WITH HIGH PRESSURE IN CONTROL. RETURN FLOW AND STRONG THETA-E
ADVECTION ARRIVE SUNDAY NIGHT AS THE HIGH PRESSURE MOVES TO THE
EAST. WARMER ON MONDAY THEN WILL MAINTAIN RETURNING CHANCES FOR
THUNDERSTORMS TUESDAY INTO WEDNESDAY AS THE REMNANTS OF HURRICANE
DEAN REMAIN ON TRACK FOR AN UPPER MIDWEST ARRIVAL. THESE SYSTEMS
TYPICALLY CAN BE HEAVY RAIN PRODUCERS THEMSELVES AND WILL BECOME THE
PRIMARY FOCUS ONCE CURRENT SITUATION FINALLY PUSHES OUT OF THE AREA.

&&

.AVIATION...24/00Z
WEAK FRONT IN STATE WITH UNSTABLE AIR PRODUCING SCATTERED
THUNDERSTORMS WITH IFR VSBY AND CEILINGS.  OUTSIDE THUNDERSTORMS
MVFR CIGS WITH FOG DEVELOPING AFTER MIDNIGHT AND CONTINUE INTO THE
MORNING.  SCATTERED SHOWERS AND THUNDERSTORMS MAINLY SOUTH ON FRIDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH 7 PM
THURSDAY.
IAZ049-050-059>062-070>075-081>086-092>097

&&

LONG TERM...DONAVON/FORSTER
SHORT TERM/AVIATION...ALBRECHT/FORSTER/9/5/0
Hazardous weather outlook, Aug 23, 3:33 PM CDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
333 PM CDT THU AUG 23 2007

IAZ049-050-059>062-070>075-081>086-092>097-242045-
MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
333 PM CDT THU AUG 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL
AND SOUTH CENTRAL IOWA THROUGH THE EVENING INTO THE OVERNIGHT
HOURS. THERE IS SEVERE THREAT OF LARGE HAIL AND DAMAGING
WINDS...ALONG WITH A POSSIBLE ISOLATED TORNADO. OTHERWISE THE MAIN
THREAT WITH THE STORMS IS HEAVY RAINFALL...POTENTIALLY LEADING TO
FLASH FLOODING CONCERNS.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA TONIGHT THROUGH
THURSDAY MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST THROUGH LATE
FRIDAY AND THEN AGAIN ON TUESDAY AND WEDNESDAY. SEVERE WEATHER IS
NOT ANTICIPATED AT THIS TIME FRIDAY...AND IS STILL TO BE
DETERMINED FOR TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO THE OVERNIGHT
HOURS.

IAZ004>007-015>017-023>028-033>039-044>048-057-058-242045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-AUDUBON-GUTHRIE-
333 PM CDT THU AUG 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTH CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE AREA THIS
EVENING INTO THE OVERNIGHT HOURS. THE SEVERE THREAT HAS BEEN
MINIMIZED ACROSS MUCH OF CENTRAL AND NORTHERN IOWA...BUT AT THIS
TIME CANNOT BE COMPLETELY RULED OUT. DANGEROUS LIGHTNING...SMALL
HAIL...AND GUSTY WINDS ARE POSSIBLE WITH ANY THUNDERSTORM
DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST THROUGH LATE
FRIDAY AND THEN AGAIN ON TUESDAY AND WEDNESDAY. SEVERE WEATHER IS
NOT ANTICIPATED AT THIS TIME FRIDAY...AND IS STILL TO BE
DETERMINED FOR TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ALBRECHT

In the hours before

Local storm report, Aug 23, 5:37 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
537 PM CDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     TSTM WND GST     LEON                    40.74N 93.75W
08/23/2007  M58 MPH          DECATUR            IA   MESONET

&&
Local storm report, Aug 23, 5:50 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
550 PM CDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             1 N KNOXVILLE           41.33N 93.10W
08/23/2007  E0.75 INCH       MARION             IA   BROADCAST MEDIA

            KCCI TV REPORTS PENNY SIZED HAIL.

&&

RVACHALE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:09 PM CDTRiver Flood WarningDMXDallas21 hr
Aug 22, 7:09 PM CDTRiver Flood WarningDMXHamilton, Webster16 hr
Aug 22, 7:50 PM CDTSevere Thunderstorm WarningDMXAdair35 min
Aug 22, 10:27 PM CDTRiver Flood WarningDMXHumboldt, Kossuth30 hr
Aug 22, 10:27 PM CDTRiver Flood WarningDMXBlack Hawk, Bremer, Butler18 hr
Aug 23, 4:24 PM CDTRiver Flood WarningDMXWapello5 hr
Aug 23, 4:24 PM CDTRiver Flood WarningDMXMahaska24 hr
Aug 23, 4:50 PM CDTSevere Thunderstorm WarningDMXMarion40 min
Aug 23, 5:04 PM CDTTornado WarningDMXMarion41 min
Aug 23, 5:27 PM CDTTornado WarningDMXMahaska33 min
Aug 23, 5:41 PM CDTSevere Thunderstorm WarningDMXDecatur, Wayne34 min
Aug 23, 5:55 PM CDTSevere Thunderstorm WarningDMXMarion50 min
Aug 23, 6:00 PM CDTTornado WarningDMXMahaska30 min
Aug 23, 6:30 PM CDTFlash Flood WarningDMXMahaska, Marion6 hr
Aug 23, 6:37 PM CDTTornado WarningDMXMahaska38 min
Aug 23, 6:51 PM CDTTornado WarningDMXWapello24 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.